Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 104, NWS JSJ

August 20, 2005

NWS JSJ issued this flash flood warning at Aug 20, 2005, 8:10 AM CDT. It was in force for 18 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2005, 8:10 AM CDT (13:10 UTC)
Expired
Aug 21, 2005, 2:15 AM CDT
In force
18 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:56 PM CDTFLASH FLOODFajardo, PROUR ADMINISTRATIVE SECRETARY DROVE THROUGH THE CITY MUNICIPALITY OF FAJARDO AND REPORTED THAT HIGHWAY NUMBER TWO HAD A HIGH WATER MARK OVER THE ROAD. IN ADDITION...SHE LATER DROVE THROUGH GUAYAMA AND REPORTED FLOODING NEAR ROUTE 53...WITH CIVIL DEFENSE OFFICIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 646 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 201313
FFWSJU
PRC015-029-037-053-057-069-077-085-089-095-103-109-119-129-151-
201515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
910 AM AST SAT AUG 20 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     CANOVANAS
     ARROYO
     JUNCOS
     LUQUILLO
     PATILLAS
     MAUNABO
     NAGUABO
     SAN LORENZO
     YABUCOA
     LAS PIEDRAS
     CEIBA
     GUAYAMA
     FAJARDO
     HUMACAO
     RIO GRANDE

* UNTIL 1115 AM AST

* AT 910 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM AN AREA OF THUNDERSTORMS OVER THE WARNED AREA 
  WITH ADDITIONAL AMOUNTS OF TWO INCHES POSSIBLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1834 6557 1795 6587 1798 6613 1844 6580
      1839 6560

$$

B
2 follow-up statements
000 
WGCA72 TJSJ 201510
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1110 AM AST SAT AUG 20 2005

PRC015-029-037-053-057-069-077-085-089-095-103-109-119-129-151-
201715-
CANOVANAS-ARROYO-JUNCOS-LUQUILLO-PATILLAS-MAUNABO-NAGUABO-SAN
LORENZO-YABUCOA-LAS PIEDRAS-CEIBA-GUAYAMA-FAJARDO-HUMACAO-RIO GRANDE-
1110 AM AST SAT AUG 20 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 115 PM AST FOR THE
FOLLOWING MUNICIPALITIES...

IN PUERTO RICO
     CANOVANAS...ARROYO...JUNCOS...LUQUILLO...PATILLAS...MAUNABO...
     NAGUABO...SAN LORENZO...YABUCOA...LAS PIEDRAS...CEIBA...
     GUAYAMA...FAJARDO...HUMACAO AND RIO GRANDE

AT 1100 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ADDITIONAL HEAVY SHOWERS APPROACHING THE WARNING AREA. IN THE 
HEAVIEST SHOWERS RAINFALL ACCUMULATIONS OF TWO INCHES OR MORE ARE 
POSSIBLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 1834 6557 1795 6587 1798 6613 1844 6580
      1839 6560

$$

BD/AL
000 
WGCA72 TJSJ 201702
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
100 PM AST SAT AUG 20 2005

PRC015-029-037-053-057-069-077-085-089-095-103-109-119-129-151-
201715-
CANOVANAS-ARROYO-JUNCOS-LUQUILLO-PATILLAS-MAUNABO-NAGUABO-SAN
LORENZO-YABUCOA-LAS PIEDRAS-CEIBA-GUAYAMA-FAJARDO-HUMACAO-RIO GRANDE-
100 PM AST SAT AUG 20 2005

...THE FLASH FLOOD WARNING IN EFFECT UNTIL 115 PM AST FOR THE 
FOLLOWING MUNICIPALITIES...HAS BEEN DISCONTINUED...

IN PUERTO RICO
     CANOVANAS...ARROYO...JUNCOS...LUQUILLO...PATILLAS...MAUNABO...
     NAGUABO...SAN LORENZO...YABUCOA...LAS PIEDRAS...CEIBA...
     GUAYAMA...FAJARDO...HUMACAO AND RIO GRANDE

AT 1255 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY SHOWERS ACROSS THESE AREAS HAS DIMINISHED. RIVER 
GAUGES ALSO INDICATE THAT THE RIVERS ACROSS THESE AREAS ARE SLOWLY 
SUBSIDING. HOWEVER...ISOLATED AREAS OF HEAVY SHOWERS ARE STILL 
POSSIBLE THIS AFTERNOON...AND RESIDENTS SHOULD USE CAUTION AS RIVERS 
AND STREAMS ARE STILL ABOVE THEIR NORMAL LEVELS. IN ADDITION...A 
FLASH FLOOD WATCH CONTINUES TO BE IN EFFECT.

LAT...LON 1834 6557 1795 6587 1798 6613 1844 6580
      1839 6560

$$

BD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 5:45 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 20, 5:45 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
645 AM AST SAT AUG 20 2005

.DISCUSSION...
LOW LAT TROPICAL WAVE PASSING SOUTH OF PUERTO RICO ATTM...PRODUCING
A MOIST SELY LOW TO MID LEVEL FLOW AND BROAD CONVERGENCE ACROSS THE
NE CARIB. THIS HAS INTERACTED ALL NIGHT WITH A SMALL MID LEVEL VORT
CENTER NORTH OF THE ISLAND THAT HAS TRAILED THE REMNANTS OF T.D. 10
BY A FEW DEGREES ALL THE WAY ACROSS THE ATLC. THIS MID LEVEL VORT
CENTER IS NOW MOVING VERY SLOWLY W AND CONTINUES TO PRODUCE
CONVERGENCE LEADING TO DEEP CONVECTIVE CLUSTERS TO ITS E AND
SE...WITH ADDITIONAL LLVL MOISTURE UPSTREAM TO ADVECT INTO THE
REGION TODAY. WESTERLIES ALOFT ABOVE THIS FEATURE...AND MILD
DIVERGENCE WILL LEAD TO ACTIVE WEATHER TODAY. YESTERDAYS FORECAST
WAS OVERDONE...AS DRIER LOW TO MID MID LEVEL AIR MOVED INTO THE AREA
DURING THE DAY...AS DEPICTED BY TNCM 12Z SOUNDING. HOWEVER...THIS
WILL NOT BE THE CASE TODAY...AND DEEPENING MOISTURE LOW THROUGH THE
MID LEVELS IS EXPECTED...AND SHOULD LEAD TO WIDESPREAD COVERAGE OF
RAINFALL ACROSS THE LOCAL ISLANDS AND WATERS. DOPPLER RADAR HAS
ESTIMATED PERSISTENT BANDS OF THUNDERSTORMS ACROSS THE NW WATERS
OVERNIGHT HAVE PRODUCED 8-10 INCHES. TJSJ OBSERVATION AT SUNRISE
SHOWED 80 DEGREES...WITH LOCAL DEWPOINTS IN THE MID 70S...REFLECTING
THE AVAILABLE MOISTURE. THUS HEAVY RAINFALL IS LIKELY ACROSS
PORTIONS OF THE LOCAL AREA TODAY...LEADING TO URBAN AND STREAM
FLOODING...AND ISOLATED AREAS OF FLASH FLOODING AND MUDSLIDES. SELY
LLVL FLOW WOULD SUGGEST THE NORTHERN SLOPES AND NW INTERIOR OF THE
ISLAND TO BE THE FOCUS OF HEAVY RAINS THIS AFTERNOON...WHILE
ACTIVITY WILL BE MORE HIT AND MISS ACROSS THE VIRGIN ISLANDS IN
PASSING SHOWERS AND TSTORMS. LLVL MOISTURE IS FORECAST TO PERSIST
INTO THE EVENING HOURS BEFORE BEGINNING TO CLEAR OUT AROUND MIDNIGHT
TONIGHT...WITH DRIER LOW TO MID LEVEL AIR IN THE FORM OF SAL
ADVECTING INTO THE AREA SUNDAY DURING THE DAY...BUT WILL LIKELY BE
TOO LATE TO INHIBIT DIURNAL CONVECTION ACROSS P.R.

VERY GOOD LOOKING TROPICAL WAVE HAS EXITED AFRICA IN THE PAST 12
HOURS AND GLOBAL MODELS SEEM TO LIKE THIS WAVE TO VARYING DEGREES.
THIS MAY BE ONE OF THE BEST WAVES OF THE SEASON THUS FAR...AND BEARS
WATCHING FOR THE LOCAL AREA. MODELS BRING A TROPICAL LOW ASSOCIATED
WITH THIS WAVE TO THE VICINITY OF THE NE CARIB FOR NEXT SUN-MON WITH
ANOTHER WELL ORGANIZED WAVE OR LOW FOLLOWING NOT FAR BEHIND. THIS
COMING WEEK MAY THEREFORE YIELD ANOTHER SPURT OF TROPICAL ACTIVITY
ACROSS THE ATLANTIC BASIN. LETS ALL BE READY

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  80  88  80 /  70  40  40  30
STT  87  80  87  80 /  70  40  40  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

70
Hazardous weather outlook, Aug 20, 5:00 AM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SAT AUG 20 2005

PRZ001>013-AMZ710>750-211030-
600 AM AST SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

FOR TODAY...A BROAD AREA OF CLOUDINESS ASSOCIATED WITH THE REMNANTS
OF TROPICAL DEPRESSION TEN LOCATED JUST TO THE NORTH OF PUERTO
RICO...IS EXPECTED TO MOVE WEST NORTHWEST DURING THE NEXT DAY OR SO.
A HIGH SURFACE PRESSURE OVER THE CENTRAL ATLANTIC WILL BE BRINGING
LOW LEVEL MOISTURE TO THE LOCAL AREA WITH A EAST SOUTHEASTERLY WIND
FLOW. LOCAL ISLAND EFFECTS AND DAYTIME HEATING WILL INTERACT WITH
THE UNSTABLE ATMOSPHERE OVER THE LOCAL AREA TO PRODUCE NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE REGIONAL WATERS AND
OVER LAND THIS AFTERNOON MAINLY FOR THE INTERIOR...WEST AND THE
MUNICIPALITIES ALONG THE NORTH SHORES. THERE IS A GOOD POSSIBILITY
FOR ISOLATED LOCAL FLOODING IN URBAN AREAS AND SMALL
STREAM...STREETS...LOW LYING AREAS AND UNDERPASSES.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY
OF THE WEEKEND FOR THE INTERIOR AND WEST SECTIONS OF PUERTO RICO
WITH THE RISK OF LOCAL FLOODING IN URBAN AREAS AND SMALL STREAM. A
TROPICAL WAVE WILL BE PASSING ACROSS THE LOCAL AREA TODAY INTO
SUNDAY AND THE COMBINATION OF THIS FEATURE WITH THE REMNANT OF
TROPICAL DEPRESSION TEN WILL PRODUCE SHOWER AND THUNDERSTORM
ACTIVITY ON SUNDAY...THEN A SLIGHT IMPROVEMENT IS LIKELY FOR SUNDAY
NIGHT AND MONDAY. THEN...A MORE NORMAL WEATHER CONDITION PATTERN FOR
THE SEASON WILL PREVAIL...WITH SHOWERS AND STORMS DEVELOPING DURING
THE AFTERNOON HOURS DUE TO LOCAL EFFECTS AND DIURNAL HEATING. THE
NEXT TROPICAL WAVE WILL APPROACH THE LOCAL AREA BY THE END OF THE
WORK WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VIZ001-002-AMZ720>730-211030-
600 AM AST SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

FOR TODAY...UNSETTLED WEATHER CONDITIONS ARE EXPECTED FOR MOST OF
THE LOCAL ISLANDS TODAY. A BROAD AREA OF CLOUDINESS ASSOCIATED WITH
THE REMNANTS OF TROPICAL DEPRESSION TEN LOCATED NORTH OF THE LOCAL
ISLANDS...IS EXPECTED TO MOVE WEST NORTHWEST DURING THE NEXT DAY OR
SO. A HIGH SURFACE PRESSURE OVER THE CENTRAL ATLANTIC WILL BE
BRINGING LOW LEVEL MOISTURE TO THE LOCAL AREA WITH A EAST
SOUTHEASTERLY WIND FLOW. LOCAL ISLAND EFFECTS AND DAYTIME HEATING
WILL INTERACT WITH THE UNSTABLE ATMOSPHERE OVER THE LOCAL AREA TO
PRODUCE NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE
REGIONAL WATERS AND OVER THE ISLANDS THIS AFTERNOON. THE RISK OF
ISOLATED LOCAL FLOODING IN URBAN AREAS AND GUTS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY
OF THE UPCOMING WEEK WITH THE RISK OF ISOLATED LOCAL FLOODING IN
URBAN AREAS AND GUTS. A SLIGHT IMPROVEMENT ON THE WEATHER CONDITIONS
ARE LIKELY TO HAPPEN SUNDAY EVENING INTO MONDAY. THEN...A MORE
NORMAL WEATHER CONDITIONS PATTERN FOR THE SEASON WILL PREVAIL...WITH
SHOWERS AND STORMS DEVELOPING DURING THE AFTERNOON HOURS DUE TO
LOCAL EFFECTS...DIURNAL HEATING AND THE ADJACENT WARM WATERS. THE
NEXT TROPICAL WAVE WILL APPROACH THE LOCAL ISLANDS BY THE END OF THE
WORK WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:59 AM CDTSpecial Marine WarningJSJ61 min

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive.